Alert archive / Ohio / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jun 21, 2016, 1:11 PM EDT for Adams County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 1:11 PM EDT (17:11 UTC)
- Expired
- Jun 21, 2016, 2:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lewis County, KY, Adams County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:51 PM EDT | TSTM WND DMG | 1 W Garrison, KY | MULTIPLE POWER POLES DOWN ALONG SR-8 NEAR GARRISON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted.
435
WUUS51 KILN 211711
SVRILN
KYC135-OHC001-145-211800-
/O.NEW.KILN.SV.W.0087.160621T1711Z-160621T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEWIS COUNTY IN NORTHEASTERN KENTUCKY...
SOUTHWESTERN SCIOTO COUNTY IN SOUTHWESTERN OHIO...
SOUTHERN ADAMS COUNTY IN SOUTHWESTERN OHIO...
* UNTIL 200 PM EDT.
* AT 111 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WEST
UNION... MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...WEST UNION...MANCHESTER...VANCEBURG...CONCORD...
CAMP DIX...BLUE CREEK...ROME...BUENA VISTA IN SCIOTO COUNTY...
WEST PORTSMOUTH...SANDY SPRINGS...TURKEY CREEK LAKE...
DUNKINSVILLE...FRIENDSHIP...CEDAR MILLS...
STATE ROUTE 348 AT STATE ROUTE 125 AND WAMSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3870 8365 3889 8350 3874 8295 3873 8298
3873 8303 3870 8304 3868 8303 3866 8305
3864 8305 3863 8307 3859 8307 3854 8312
3854 8314 3849 8319 3847 8319 3845 8321
3844 8321 3843 8324 3842 8324
TIME...MOT...LOC 1711Z 292DEG 31KT 3878 8352
HAIL...1.00IN
WIND...60MPH
$$4 follow-up statements
696
WWUS51 KILN 211728
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT TUE JUN 21 2016
KYC135-OHC001-145-211800-
/O.CON.KILN.SV.W.0087.000000T0000Z-160621T1800Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
128 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN LEWIS...SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS
COUNTIES...
AT 127 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
CONCORD...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...WEST UNION...VANCEBURG...CONCORD...BLUE CREEK...ROME...
BUENA VISTA IN SCIOTO COUNTY...WEST PORTSMOUTH...SANDY SPRINGS...
TURKEY CREEK LAKE...FRIENDSHIP...CEDAR MILLS...
STATE ROUTE 348 AT STATE ROUTE 125 AND WAMSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3876 8359 3882 8355 3887 8341 3874 8295
3873 8298 3873 8303 3870 8304 3868 8303
3866 8305 3864 8305 3863 8307 3859 8307
3854 8312 3854 8314 3849 8319 3847 8319
3845 8321
TIME...MOT...LOC 1727Z 297DEG 31KT 3870 8336
HAIL...1.25IN
WIND...60MPH
$$
FRANKS318
WWUS51 KILN 211742
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EDT TUE JUN 21 2016
KYC135-OHC001-145-211800-
/O.CON.KILN.SV.W.0087.000000T0000Z-160621T1800Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
142 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN LEWIS...SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS
COUNTIES...
AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VANCEBURG...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VANCEBURG...ROME...SANDY SPRINGS AND BUENA VISTA IN SCIOTO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3867 8340 3873 8334 3866 8305 3864 8305
3863 8307 3859 8307 3854 8312 3854 8314
3849 8319 3847 8319 3845 8321
TIME...MOT...LOC 1741Z 298DEG 35KT 3864 8330
HAIL...1.00IN
WIND...60MPH
$$
FRANKS999
WWUS51 KILN 211752
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT TUE JUN 21 2016
KYC135-OHC001-145-211800-
/O.CON.KILN.SV.W.0087.000000T0000Z-160621T1800Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
152 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EAST CENTRAL LEWIS...SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS
COUNTIES...
AT 152 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
VANCEBURG...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUENA VISTA IN SCIOTO COUNTY AND SANDY SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3863 8331 3870 8326 3866 8305 3864 8305
3863 8307 3859 8307 3854 8312 3854 8314
3849 8319 3847 8319 3845 8321
TIME...MOT...LOC 1752Z 292DEG 31KT 3860 8319
HAIL...1.00IN
WIND...60MPH
$$047
WWUS51 KILN 211759
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT TUE JUN 21 2016
KYC135-OHC001-145-211809-
/O.EXP.KILN.SV.W.0087.000000T0000Z-160621T1800Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
159 PM EDT TUE JUN 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS...
SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS COUNTIES WILL EXPIRE AT
200 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING
YOUR REPORT VIA SOCIAL MEDIA.
LAT...LON 3863 8331 3870 8326 3866 8305 3864 8305
3863 8307 3859 8307 3854 8312 3854 8314
3849 8319 3847 8319 3845 8321
TIME...MOT...LOC 1758Z 292DEG 31KT 3860 8319
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:51 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 10:51 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 1051 AM EDT TUE JUN 21 2016 .SYNOPSIS... A cold front will drop south of the Ohio River today. The front is forecast to lift back north on Wednesday as a warm front ahead of low pressure developing to the west. Severe weather is expected Wednesday afternoon into Wednesday night when the low will be tracking across northern Illinois and Indiana to Lake Erie. Thunderstorms will diminish Thursday as the low moves quickly to the east. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Cdfnt continues to slowly sag southward through the fa. Area of clouds along the front will move southward with it. Expect some thunderstorms to develop south of the front around the Ohio River and southward linger this afternoon. Northern locations will remain dry today. Highs this afternoon will range between 80 and 85 degrees due to the cold advection behind the front. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Mainly dry weather is forecast for early tonight though a few thunderstorms may linger in the far south near the frontal boundary. For later tonight, the boundary will be lifting back north ahead of deepening low pressure over eastern Nebraska, and thunderstorms are likely to develop in increasing lift and convergence mainly over southwest counties by Wednesday morning. As the low moves to Iowa and the boundary to Ohio during Wednesday, thunderstorms are forecast to spread northeast across the area. As the low tracks toward Lake Erie later on Wednesday, the thunderstorms are expected to become widespread Wednesday evening over northern counties, with scattered coverage in the south farther from the front. Very strong winds aloft in an environment containing around 3000 J/KG CAPE will greatly enhance thunderstorm development and organization. There is a good chance that a severe MCS will form and affect a swath of counties Wednesday evening and into the overnight hours. Damaging straight line winds will be the main threat, but isolated tornadoes and flash flooding will also be possible. Locations north of the Ohio River should see the bulk of the impacts. Convection will diminish but not disappear completely on Thursday in residual moisture and forcing in the wake of the low. High temperatures in the low 80s Wednesday will followed by somewhat warmer readings in the mid and upper 80s on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure at the surface and aloft will provide a dry and mostly sunny period Friday and Saturday. Upper ridge axis will push east on Sunday, with upper trough and cold front bringing the next chance for precip Sunday into Monday. Temperatures will generally remain above normal through the period. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Latest surface analysis shows east-west oriented cold front in the i-70 corridor. Thunderstorms which developed in the unstable warm sector ahead of this front have dissipated. A band of mvfr CIGS have developed in the vicinity of the frontal boundary. Expect the slow moving front to push thru the southern TAF sites by mid morning. A stray shower is not out of the question until the front passes but probability is so low that have omitted any mention in the TAF fcsts. Expect a couple of hours of MVFR CIGS this morning with clouds diminishing to a few cumulus clouds and some high level clouds thru the remainder of the day. Westerly winds will shift to the northwest with passage of front. Gusts up to 22kts are possible this afternoon. VFR conditions through tonight with some increase in mid and high level clouds late. These clouds should mitigate widespread fog development. Have a mention of MVFR vsby restrictions at KLUK valley location. OUTLOOK...Showers and thunderstorms will again be possible Wednesday into Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...Sites SHORT TERM...Coniglio LONG TERM...Kurz AVIATION...AR
Hazardous weather outlook, Jun 21, 5:38 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 538 AM EDT TUE JUN 21 2016 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 538 AM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. SOME OF THE STORMS WEDNESDAY AFTERNOON AND EVENING MAY BECOME SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO WILL BE POSSIBLE. IN ADDITION...MULTIPLE THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO LOCALIZED FLASH FLOODING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 21, 8:55 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM LIGHTNING 5 E VERSAILLES 39.08N 85.17W
06/21/2016 RIPLEY IN LAW ENFORCEMENT
LIGHTNING STRUCK A HOUSE WHICH CAUGHT ON FIRE AND BURNT
DOWN.
&&
NWSLocal storm report, Jun 21, 11:16 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1116 AM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM LIGHTNING 2 SW FAIRVIEW 38.85N 85.11W
06/21/2016 SWITZERLAND IN LAW ENFORCEMENT
*** 1 FATAL *** AN 11 YEAR OLD GIRL WAS FATALLY INJURED
WHEN A HEALTHY TREE WAS STRUCK BY LIGHTNING AND FELL ON A
CABIN AT CAMP LIVINGSTON.
&&Special weather statement, Jun 21, 12:45 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1245 PM EDT TUE JUN 21 2016 KYZ100-OHZ079-081-211730- LEWIS KY-ADAMS OH-BROWN OH- 1245 PM EDT TUE JUN 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS...SOUTHERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 130 PM EDT... AT 1245 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTHEAST AT 35 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... PEA SIZE HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... GEORGETOWN...WEST UNION...MANCHESTER...CONCORD...DECATUR... RUSSELLVILLE...CHERRY FORK...BENTONVILLE...CEDAR MILLS... LAKE WAYNOKA...STATE ROUTE 348 AT STATE ROUTE 125... REDOAK AND DUNKINSVILLE. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3884 8393 3897 8386 3885 8334 3860 8349 TIME...MOT...LOC 1645Z 292DEG 31KT 3888 8379
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:45 PM EDT | Special Weather Statement | ILN | Miami, Montgomery | 30 min |
| Jun 21, 12:45 PM EDT | Special Weather Statement | ILN | Adams, Brown | 45 min |
| Jun 21, 1:57 PM EDT | Special Weather Statement | ILN | Scioto | 33 min |
| Jun 21, 1:08 AM EDT | Severe Thunderstorm Warning | ILN | Boone, Kenton | 37 min |
| Jun 21, 2:31 AM EDT | Special Weather Statement | ILN | Gallatin | 29 min |
| Jun 21, 1:14 PM EDT | Special Weather Statement | ILN | Grant, Owen | 31 min |
| Jun 21, 1:45 PM EDT | Severe Thunderstorm Warning | ILN | Grant, Owen | 15 min |
| Jun 21, 1:47 PM EDT | Areal Flood Advisory | ILN | Grant, Owen | 3 hr |
| Jun 21, 2:06 PM EDT | Areal Flood Advisory | ILN | Bracken, Mason, Pendleton, Robertson | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.